How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 30381
Experience:  University of California at Davis graduate veterinarian with 45 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

She weighs 71lbs and has a urinary tract infection. she was

Customer Question

She weighs 71lbs and has a urinary tract infection. she was prescribed Baytril 1 1/2 tablets per day, also Amoxi with Clav Potassium 1/2 tablet twicw a day. she just seems very weak, no energy. she is eating and drinking plenty of water but I am concerned. could these antibotics be too much for her?
JA: I'm sorry to hear that. Could be a lot of things that cause lethargy. The Expert will know how to help the dog. Is there anything else important you think the Veterinarian should know about the dog?
Customer: she is almost 12 years old.
Submitted: 2 months ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 2 months ago.

You're speaking to Dr. Michael Salkin. Welcome to JustAnswer. I'm currently typing up my reply. Please be patient. This may take a few minutes.

Expert:  Dr. Michael Salkin replied 2 months ago.

Both of those antibiotics can cause gastrointestinal distress in the form of inappetence, vomiting and/or diarrhea but weakness isn't expected. Can you tell me, please, if blood work were performed - in particular, to see if her kidneys were involved in her urinary tract infection?

Customer: replied 2 months ago.
blood work was done and they mentioned her white blood cell count was up but nothing out of the ordinary. Doctor mentioned her kidneys seemed fine, that was a concern of mine also due to her age but was ruled out.
Expert:  Dr. Michael Salkin replied 2 months ago.

Thank goodness. It's not unreasonable to stop administration of those antibiotics for 24 hours and see how she responds. In most cases adverse side effects from them abate within 24 hours after discontinuation. If you see a positive response, it would be prudent to continue not giving them until you can consult with her vet on Monday. If you didn't see a positive response, something else is going on. Please continue our conversation if you wish. I regret that my state board of veterinary examiners doesn't allow me to speak to customers by phone in this venue but other experts in this category may be able to assist you in this regard. Please let me know if you'd like another expert to do so and I'll opt out of this conversation. Please stay in the conversation if you wish.

Customer: replied 2 months ago.
ok, thank you, ***** ***** just stop the dosage to see how she reacts, it just doesn't seem right, the way she is acting.
Expert:  Dr. Michael Salkin replied 2 months ago.

You're quite welcome. I can't set a follow-up in this venue so please return to our conversation - even after rating - with an update at your convenience. You can bookmark this page for ease of return.